Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 100, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1997, 7:15 PM MDT for Prowers County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1997, 7:15 PM MDT (01:15 UTC)
- Expired
- Aug 1, 1997, 8:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:25 PM MDT | Hail 2 | Granada, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 020116 RRA SVRPUB COC099-020215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 715 PM MDT FRI AUG 1 1997 * SEVERE THUNDERSTORM WARNING FOR PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 815 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY EAST OF HIGHWAY 287/385 AND SOUTH OF HIGHWAY 50 * AT 714 PM MDT RADAR SHOWED A SEVERE STORM 25 MILES SOUTH-SOUTHEAST OF LAMAR MOVING SOUTH-SOUTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:35 PM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 1, 12:35 PM MDT, 6 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1233 PM MDT FRI AUG 1 1997 MAIN CHALLENGE FOR FCST TNGT IS EVNG THUNDERSTORM COVERAGE. WATER VAPOR LOOP SHOWS DRY AIR ALOFT OVER NW HALF OF THE STATE BUT DOES NOT APPEAR TO BE MAKING MUCH PROGRESS SEWD...THUS BELIEVE HIR MSTR VALUES 120-160 PERCENT ABOVE NORMAL WILL REMAIN OVER SRN CO THIS EVNG. SCTD THUNDERSTORMS FIRING OVER ERN MTNS BUT NOT VERY STRONG WHILE STORMS OVER SW/WRN MTNS LOOKING LESS IMPRESSIVE ON SATELLITE. SFC TROF LIES ACROSS SE ZONES BUT SATELLITE SHOWS LITTLE CU DEVELOPMENT ACROSS SE PLAINS. BUT WITH PERSISTENT CONVERGENCE ALONG TROF AND TEMPS NOT YET REACHING CONVECTIVE TEMPS STILL BELIEVE WE WE SEE AT LEAST ISOLD STORMS ACROSS SE PLAINS. SEVERE CHANCES LOOK SLIM...ESPECIALLY ACROSS SE ZONES WITH VERY WARM 500 MB TEMPS...FAIRLY LOW CAPES...AND WEAK SHEAR. WILL WAIT TIL LAST MINUTE TO DECIDE TSTM COVERAGE BUT BELIEVE SCTD WILL BE ABOUT AS HIGH AS WILL BE NEEDED...MAINLY OVER MTNS. GUIDANCE TEMPS LOOK GOOD. SR
In the hours before
Local storm report, Aug 1, 5:17 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 525 PM MDT FRI AUG 1 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM z8 NNE LAMAR CO 0.88 INCH HAIL 08/01/97 PROWERS
Local storm report, Aug 1, 5:25 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 525 PM MDT FRI AUG 1 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM 8 NNE LAMAR CO 0.88 INCH HAIL 08/01/97 PROWERS
Local storm report, Aug 1, 5:36 PM MDT, 1 hour 39 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 536 PM MDT FRI AUG 01 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM 8 NNE LAMAR CO 0.88 INCH HAIL 08/19/97 PROWERS
Local storm report, Aug 1, 5:38 PM MDT, 1 hour 37 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 536 PM MDT FRI AUG 01 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM 8 NNE LAMAR CO 0.88 INCH HAIL 08/19/97 PROWERS
Local storm report, Aug 1, 7:10 PM MDT, 5 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 710 PM MDT FRI AUG 01 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM 8 NNE LAMAR CO 0.88 INCH HAIL 08/19/97 PROWERS 0620 PM 2 SE WILEY CO 0.88 INCH HAIL 08/01/97 PROWERS 0706 PM 23 SSW GRANADA CO 1.75 INCH HAIL 08/01/97 PROWERS
Local storm report, Aug 1, 7:13 PM MDT, 2 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 710 PM MDT FRI AUG 01 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0518 PM 8 NNE LAMAR CO 0.88 INCH HAIL 08/19/97 PROWERS 0620 PM 2 SE WILEY CO 0.88 INCH HAIL 08/01/97 PROWERS 0706 PM 23 SSW GRANADA CO 1.75 INCH HAIL 08/01/97 PROWERS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 64 min |
| Aug 1, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Aug 2, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Aug 2, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Aug 2, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.